Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 211, NWS Wichita, KS

July 25, 2001Reno County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 25, 2001, 7:23 PM CDT for Reno County, Kansas. It was in force for 67 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 25, 2001, 7:23 PM CDT (00:23 UTC)
Expired
Jul 25, 2001, 8:30 PM CDT
In force
67 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Reno County, KS

The radar

The Wichita radar (KICT), 60 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 7:30 PM CDTThunderstorm Wind 56 EPartridge, KSDamage to fences and large trees.
Jul 25, 7:45 PM CDTHail 1.75Partridge, KS
Jul 25, 7:45 PM CDTThunderstorm Wind 52 EPartridge, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 0.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2001-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1019 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2001-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1019 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
2631 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 260024
SVRICT

KSC155-260130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
723 PM CDT WED JUL 25 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RENO COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 830 PM CDT.

* AT 721 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF PARTRIDGE...OR ABOUT 10
  MILES SOUTHWEST OF HUTCHINSON...MOVING EAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 830 PM CDT...
  NEAR PARTRIDGE...
  SOUTH HUTCHINSON...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  WINDS UP TO 60 MILES AN HOUR...

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RENO
COUNTY UNTIL 830 PM CDT.

LAT...LON 3798 9812 3788 9808 3786 9796 3794 9786
          3805 9795

/HOWERTON

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:20 PM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, Jul 25, 3:20 PM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
320 PM CDT WED JUL 25 2001

FCST FOCUS ON TEMPS AND PRECIP CHCS. FYI WILL LET THE HEAT ADVISORY
END AT 7 PM...SO DO NOT LOOK FOR HEADLINES ON THE ZONES.

WILL LEAN TOWARD AN AVN/ETA DEPICTION THIS TIME AROUND.

LATEST WATER VAPOR SHOWS A WEAK UPPER WAVE MOVING ACROSS NORTHWEST
KANSAS WITH AREA PROFILERS SHOWING THE MID/UPPER HIGH CENTER ACROSS
NE OKLAHOMA. ANOTHER UPPER WAVE IS EVIDENT ACROSS THE DESERT
SOUTHWEST...WHILE THE SOUTHERN FLANK OF LIFT ASSOCIATED WITH A THIRD
UPPER LOW NOW TRAVERSING SOUTHERN SASKATCHEWAN. LATEST SURFACE
ANALYSIS SHOWS AT LEAST TWO BOUNDARIES ACROSS SOUTHEAST KANSAS WITH
MAIN DIFFUSE BOUNDARY EXTENDING INTO CENTRAL KS.

THIS EVENING/TONIGHT...GREATEST INSTABILITY WILL BE LOCATED ACROSS
SOUTHEAST/SOUTH CENTRAL KANSAS WHERE OUTFLOW/SYNOPTIC SCALE BOUNDARY
INTERACTION MAY TRIGGER EVENING STORMS. THE OTHER SCENARIO OF
NOCTURNAL CONVECTION ALSO CONTINUES TO LOOK REASONABLE. THE WAVE NOW
MOVING ACROSS NW KS IS FCST TO MOVE TOWARD KANSAS CITY BY MIDNIGHT
AND OUT OF THE REGION BY DAYBREAK...HOWEVER THE LOCATION OF THE
850-700MB THETA-E RIDGE AXIS AND PRESENCE OF ISENTROPIC OMEGA WITHIN
THE LAYER OF WHAT WOULD BE THE MOST UNSTABLE PARCEL SHOULD GENERATE
AT LEAST SCATTERED AREAS OF DEEP CONVECTION. WILL CONTINUE TO GO
ABOVE GUIDANCE WITH AT LEAST 50 POPS ALL AREAS/GREATEST CHCS FOR SE
AND CENTRAL KS.

THURSDAY-FRIDAY...THE LONGWAVE PATTERN IS SUCH THAT AS THE NIGHTTIME
CONVECTION REINFORCES THE SOUTHWARD PUSH OF THE FRONT...TEMPERATURES
SHOULD COOL. CURRENT FCST LOOKS FINE WITH MENTION OF PRECIP...MAINLY
DURING THE MORNING WITH GREATEST CHCS AT NIGHT. THE WAVE NOW ACROSS
THE SOUTHWEST WILL EJECT BY FRIDAY AIDING IN STORM ORGANIZATION NW
OF THE CWA...AND THIS MAY MOVE SE INTO THE AREA. ALL IN ALL THIS
PERIOD WILL PROVIDE THE BEST CHCS FOR RAIN IN SOMETIME ALONG WITH
COOLER TEMPS. FIRST GUESS FOR DAYTIME TEMPS LOOK FOR 85 TO 90
CENTRAL AND SE KS...WITH LOWER 90S SOUTH CENTRAL THU-FRI...POSSIBLY
COOLER DEPENDING ON EXTENT AND TIMING OF PRECIP.

SATURDAY-SUNDAY...UPPER WAVE WILL DRIFT EAST ACROSS THE REGION
SATURDAY. GIVEN THIS PATTERN I AM NOT SURE IF THE WARM FRONT WILL BE
FORCED NORTHEAST OF THE CWA ON SATURDAY. FOR NOW WILL KEEP MENTION
OF PRECIP AND WILL TWEAK TEMPS DOWN INTO THE 95 TO 100 RANGE BUT
COULD BE COOLER SINCE SFC PATTERN REMAINS IN DOUBT.  FOR
SUNDAY...UPPER WAVE FCST TO DEPART WITH UPPER RIDGING TO ONCE AGAIN
BUILD. HOWEVER...AT THE SFC IT APPEARS THAT SHORTWAVE RIDGING MAY
ATTEMPT TO NOSE INTO THE AREA FROM THE NE WHICH WOULD ACT TO KEEP
MAX TEMPS BELOW 100.

MONDAY AND BEYOND...MRF/LATEST AVN HAVE BACKED OFF ON EASTWARD
PROGRESSION OF UPPER TROUGH. THE UPPER RIDGE WILL LIKELY AMPLIFY AND
BE TOUGH TO OVERCOME. WILL KEEP THIS PERIOD DRY AND WARMER THAN
NORMAL AS CURRENTLY FCST.

FCSTID = 11/CO
ICT   74  91  72  91 /  50  40  50  50
HUT   73  91  72  91 /  50  40  50  50
EWK   74  91  72  89 /  50  40  50  50
EQA   74  91  72  89 /  50  40  50  50
WLD   74  93  72  91 /  40  30  50  50
RSL   69  88  69  87 /  60  40  60  50
GBD   70  89  70  88 /  60  40  60  50
SLN   70  90  70  88 /  60  40  60  50
MPR   70  90  70  88 /  60  40  60  50
CFV   71  89  70  87 /  60  50  60  50
CNU   71  89  70  86 /  60  50  60  50
K88   71  89  70  86 /  60  50  60  50

.eICT...NONE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 8:44 PM CDTSevere Thunderstorm WarningICTAllen61 min
Jul 25, 8:50 PM CDTSevere Thunderstorm WarningICTMarion55 min
Jul 25, 9:27 PM CDTSevere Thunderstorm WarningICTAllen63 min
Jul 25, 10:11 PM CDTSevere Thunderstorm WarningICTNeosho79 min
Jul 25, 11:14 PM CDTSevere Thunderstorm WarningICTLincoln61 min
Jul 26, 12:10 AM CDTFlash Flood WarningICTLincoln3 hr
Jul 26, 3:05 AM CDTFlash Flood WarningICTLincoln3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.